Couldn't find what you looking for?

TRY OUR SEARCH!

Tarry stools are t a very worrying symptom in medicine and you need to get to an emergency room immediately if you find yourself with this condition. Numerous conditions can predispose you to having tarry stools so learn which ones are dangerous for you.

You would be surprised how important stool size and color can be when it comes to describing your health. Not only can frequent bowel movements represent some type of pathology occurring in your intestines, stringy stools can show that you have some type of obstruction along your intestinal canal. Colors can also show that something is wrong. As we have seen already, yellow stools, gray stoolsand black stools can all represent specific pathologies that need to be investigated immediately [1]. The last color of note that we will investigate will be tarry stools. Here, I will explore some of the most probable causes of tarry stools and what steps you need to take to get it worked up properly. 

Gastrointestinal Bleeding 

When it comes to tarry stools, one of the first considerations will be bleeding from the GI tract [2]. As we have seen when analyzing the causes of black stools, bleeding can also be a culprit. Tarry stools will be black in nature as well but usually much darker and have a more sticky appearance. The reason that there will be this extra stickiness stems from the fact that you will have much higher levels of blood to contend with [3]. With simply black stools, there could be as little as a few milliliters of blood that is capable of changing the color of the stools. When you find that the stools are more tarry, there is a much larger quantity of blood. 

Conditions that will produce this amount of blood are usually worrisome in nature. Because the stools are still going to be black, this helps a doctor identify the location of the bleeding more precisely. Bright red blood would be seen in any bleeding close to the anal canal so conditions like hemorrhoids, fissures or tumors in the anus are less likely. When the bleeding is black, digestive enzymes will have time to act on the blood itself to change it from a red to black color. This is why bleeding will most likely be localized in the upper GI tract around the stomach, duodenum or ileum. Diseases in this juncture of the body could be things like Crohn disease, gastritis or ruptured peptic ulcers. [4]

Medication Side Effects 

When you begin to suspect that you have tarry stools, you will probably come across the term "melena" to describe this condition [5]. This is what we use in medicine to describe the presence of dark blood in your stools. Another potential condition that can cause melena would be from a medication side effect. A potential common drug that many people take would be anticoagulant medication. One such drug goes by the brand name of Warfarin. Another name for this drug could be Coumadin. There is an extensive list of other less common names for this preparation, but I have only heard of Warfarin and Coumadin in the hospital wards in North America and Europe occurring typically. 

Warfarin is a very useful medication when you are dealing with patients that have a predisposition for blood clots. A blood clot is when blood groups together to make a solid mass termed a thrombus. This is a natural process that occurs every time we accidentally cut or injure ourselves but when it occurs on a larger scale, it can be life-threatening. The reason behind this is because blood clots are able to detach from the sides of blood vessels unexpectedly and form emboli. These are traveling fragments of blood clots that can block circulation throughout the body. Pulmonary emboli are the most lethal of all these types of clots and occur when this blood fragment lodges in our lungs and prevents blood from reaching the lungs. [6]

Numerous conditions warrant the use of warfarin in order to help prevent a pulmonary embolus from occurring. Any recent surgery on your hips or legs can lead to clot formation if you are forced to stay in a lying position for an extended period of time. Heart arrhythmias like ventricular fibrillation can also cause this condition. Warfarin is effective at preventing these conditions but you also have the possibility of bleeding from taking this medication. This will be able to lead to blood in your stools in the form of melena. [7]

Esophageal Pathologies 

The last potential cause of tarry stools that I will examine will be from any significant bleeding episode in the distal esophagus. This is a very well-supplied organ and numerous blood vessels traverse the lower esophageal junction. Conditions like GERD, chronic alcoholism or continuous vomiting could all lead to weakening in the esophageal muscles and result in large amounts of bleeding. Here, you have the potential of having liters of blood loss in a short amount of time so needless to say, this is a life-threatening condition. [8

By now, we have had an extensive exploration of numerous conditions that can cause melena. The take-home message that you need to remember is that any darkening in the stool is indicative of potential bleeding in the gastrointestinal tract. There are quick tests that a doctor can order to test for the presence of blood in your stools so if you suspect even a slight change, a very inexpensive test will allow us to know more accurately [9]. Once the presence of blood is confirmed, numerous further diagnostic studies can help pinpoint where exactly you are bleeding but it is up to you to tell your doctor as quickly as possible if you notice any irregularity in your stool color or a sudden occurrence of frequent bowel movements seemingly out-of-the-blue. 

Your thoughts on this

User avatar Guest
Captcha